Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Asymptotics of Sobolev embeddings and singular perturbations for the $p$-Laplacian

Authors: Manuel del Pino and César Flores
Journal: Proc. Amer. Math. Soc. 130 (2002), 2931-2939
MSC (2000): Primary 35J20; Secondary 35B40
Published electronically: April 10, 2002
MathSciNet review: 1908916
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the best constant $S(\Omega_\lambda)$for the embedding of $W^{1,p} (\Omega_\lambda)$ into $L^q(\Omega_\lambda)$ where $1<p<2$, $p<q< {Np\over N-p}$. Here $\Omega_\lambda = \lambda \Omega$ with $\Omega$a smooth, bounded domain in $\mathbb{R} ^n$ and $\lambda$ a large positive number. It is proven by the validity of the expansion

\begin{displaymath}S( \Omega_\lambda) = S(\mathbb{R} ^n_+) - \lambda^{-1} \gamma \max_{x\in \partial \Omega} H(x) + o ( \lambda^{-1} ), \nonumber\end{displaymath}  

as $\lambda \to \infty$, where $\gamma$ is a positive constant depending on $p,q$ and $N$. The behavior of associated extremals, which satisfy an equation involving the $p$-Laplacian operator, is also analyzed.

References [Enhancements On Off] (What's this?)

  • 1. H. Berestycki, P.L. Lions, Nonlinear scalar field equations. II. Existence of infinitely many solutions. Arch. Rational Mech. Anal. 82 (1983), 4, 347-375. MR 84h:35054b
  • 2. L. Damascelli, F. Pacella, M. Ramaswamy. Symmetry of ground states of $p$-Laplace equations via the moving plane method. Arch. Ration. Mech. Anal. 148 (1999), no. 4, 291-308. MR 2000j:35080
  • 3. M. del Pino, C. Flores, Asymptotic behavior of best constants and extremals for trace embeddings in expanding domains. Comm. Partial Differential Equations, to appear.
  • 4. M. del Pino, P. Felmer. Spike-layered solutions of singularly perturbed elliptic problems in a degenerate setting. Indiana Univ. Math. J. 48 (1999), 883-898. MR 2001b:35027
  • 5. E. Di Benedetto, $C^{1+\alpha}$ local regularity of weak solutions of degenerate elliptic equations, Nonlinear Analysis 7 (1983), 827-850. MR 85d:35037
  • 6. C.S. Lin, W.M. Ni, I. Takagi. Large amplitude stationary solutions to a chemotaxis system. J. Differential Equations 72 (1988), 1-27. MR 89e:35075
  • 7. P.L. Lions, The concentration-compactness principle in the calculus of variations. The locally compact case. II. Ann. Inst. H. Poincaré Anal. Non Linéaire 1 (1984), 4, 223-283. MR 87e:49035b
  • 8. W.M. Ni, I. Takagi. On the shape of least-energy solutions to a semilinear Neumann problem. Comm. Pure Appl. Math. 44 (1991), 819-851. MR 92i:35052
  • 9. W.M. Ni, I. Takagi. Locating the peaks of least-energy solutions to a semilinear Neumann problem. Duke Math. J. 70 (1993), 247-281. MR 94h:35072
  • 10. J. Serrin, M. Tang. Uniqueness of ground states for quasilinear elliptic equations. Indiana Univ. Math. J. 49 (2000), no. 3, 897-923.
  • 11. P. Tolksdorf. Regularity for a more general class of quasilinear elliptic equations. J. Differential Equations 51 (1984), no. 1, 126-150. MR 85g:35047
  • 12. J.L. Vázquez. A strong maximum principle for some quasilinear elliptic equations. Appl. Math. Optim. 12 (1984), 191-202. MR 86m:35018

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 35J20, 35B40

Retrieve articles in all journals with MSC (2000): 35J20, 35B40

Additional Information

Manuel del Pino
Affiliation: Departamento de Ingeniería Matemática and Centro de Modelamiento Matemático (UMR2071 CNRS-UChile), Universidad de Chile, Casilla 170, Correo 3, Santiago, Chile

César Flores
Affiliation: Departamento de Matemáticas, FCFM Universidad de Concepción, Casilla 160-C, Concepción, Chile

Received by editor(s): May 1, 2001
Published electronically: April 10, 2002
Additional Notes: This work was supported by grants Fondecyt Lineas Complementarias 8000010, DIUC 200.015.015-1.0, ECOS/CONICYT, and FONDAP
Dedicated: To the memory of Carlos Cid
Communicated by: David S. Tartakoff
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society